×

zbMATH — the first resource for mathematics

Vortex rings in a cylinder and rearrangements. (English) Zbl 0648.35029
Let \(\Omega \subset {\mathbb{R}}^ 3\) be a cylindrical paper with circular cross section. In cylindrical coordinates, let \(Lu=-(1/r)((1/r)u_ r)_ r-(1/r^ 2)u_{zz}\). Given the distribution function of Lu, there exists a \(\lambda_ 0>0\) such that for \(0<\lambda <\lambda_ 0\) there exists a monotone nonlinearity \(\phi\) and a solution \(u\in W^{2,p}_{loc}(\Omega)\) of the problem \(Lu=\phi (u-\lambda r^ 2/2)\). Moreover u satisfies various natural properties and estimates. This result is based on a previous paper of the author on variational problems over classes of functions with prescribed rearrangement [Math. Ann. 276, 225-253 (1987; Zbl 0592.35049)]. Related results have recently been obtained by P. Laurence and E. Stredulinsky.
Reviewer: B.Kawohl

MSC:
35J20 Variational methods for second-order elliptic equations
76B47 Vortex flows for incompressible inviscid fluids
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Agmon, S, The Lp approach to the Dirichlet problem, Ann. scuola norm. sup. Pisa cl. sci., 13, 405-448, (1959), (3) · Zbl 0093.10601
[2] Amick, C.J; Fraenkel, L.E, The uniqueness of Hill’s spherical vortex, Arch. rational mech. anal., 92, 91-119, (1986) · Zbl 0609.76018
[3] Benjamin, T.B, The alliance of practical and analytical insights into the nonlinear problems of fluid mechanics, (), 8-29
[4] Burton, G.R, Rearrangements of functions, maximization of convex functionals, and vortex rings, Math. ann., 276, 225-253, (1987) · Zbl 0592.35049
[5] Burton, G.R, Rearrangement inequalities and duality theory for a semilinear elliptic variational problem, J. math. anal. appl., 121, 123-137, (1987) · Zbl 0614.49014
[6] Fraenkel, L.E; Berger, M.S, A global theory of steady vortex rings in an ideal fluid, Acta math., 132, 14-51, (1974) · Zbl 0282.76014
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.